Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Hepatitis and HIV CoinfectionHepatitis and HIV Coinfection
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


AZT for HIV...toxic to the liver in HCV
Jul 19, 2006

Hi Dr. MCGovern,I was just diagnosed with HIV and HCV. My Hiv Dr. has put me on Combivir and Sustiva. I have read that AZT ( one component in Combivir) is toxic to the GI track and that newer meds like Truvada are less toxic.With HCV should I stay with the Combivir? Also I read that with a Coinfestion ,your blood should be monitored closer to check for liver damage or higher liver function levels. How often should this be? I have been on my meds for one month and 10 days and have had no follow up test done through my HIV Dr. or my HCV Dr. My HIV Dr. is on vacation so I am not scheduled for more blood work until the end of this month is this too long? Thanks for your help.

Response from Dr. McGovern

You ask several excellent questions.

Yes I personally favor Truvada now since this is very easy to take and has minimal side effects. However, Combivir also has an excellent track record so I do not feel strongly about the need for switching.

As for monitoring, most physicians do this every three months along with CD4 and HIV RNA. However, I think more important than monitoring, is an understanding of the signs of drug induced hepatitis: fatigue, nausea, vomiting, right upper quadrant pain in your belly, dark urine, yellow eyes...You don't have to have all these symptoms to have drug injury.

Yes you are correct when you say that HCV is a risk factor for drug toxicity in HIV infected patients. However, most coinfected patients take their medications without developing toxicity.

Good luck!



Previous
Hep C treatment
Next
"Clearing" Hep C

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement